MAUDE Adverse Event Report: BECTON DICKINSON MEDICAL SYSTEMS BD SYRINGE 3ML LL W/NDL 18X1-1/2 BLUNT FILL; PISTON SYRINGE

BECTON DICKINSON MEDICAL SYSTEMS BD SYRINGE 3ML LL W/NDL 18X1-1/2 BLUNT FILL; PISTON SYRINGE
Catalog Number 305060
Medical Device Problem Code Crack (1135)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 11/10/2023
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
H.3.If a device evaluation and/or device history review is completed, a supplemental report will be filed.
 
Event or Problem Description
It was reported that the bd syringe 3ml ll w/ndl 18x1-1/2 blunt fill barrel cracked.The following information was provided by the initial reporter: "medication was drawn up into syringe, when primed prior to injection the medication spilled out a crack on the side of the syringe causing $2000 worth of medication to be wasted." additional information received on 11/28/2023: was there any harm to the patient/caregiver? (detail)-no harm.Was the reported incident noticed before, during or after use?-during use.Could you send photos and/or videos that show the deviation in the product? photos were sent with the original complaint.
 
Event or Problem Description
No additional information.
 
Additional Manufacturer Narrative
Pr (b)(4) ¿ follow up mdr for device evaluation.Three photos of 3 ml syringes were received by bd.A quality engineer was able to review the photos from lot number 3135954 regarding material number 305060.One photo displayed the graphic side of a 3ml blister package from lot number 3135954.Two photos displayed a zoomed in view of a 3ml syringe with its plunger-stopper assembly pulled half-way back.The syringe very clearly had remnants of an unknown medication visible through the barrel wall.A lengthwise crack outside of the print area could be seen extending from approximately the 1.0ml grad line to the 2.0ml grad line.The observed crack was non-conforming per product specification.Technical logs and production databases were also reviewed as part of this investigation.No relevant adjustments or notes relating explicitly to the complaint condition were noted.Several factors can lead to barrel cracks from the marking, assembly, and up through the packaging process.Not limited to but including, general escapement jams on the marking machine, improper transfer between assembly dials, or improper clearing of jams on all types of machinery.These failure modes are captured in our in-depth risk management documentation and scored appropriately.The affected component (barrels) is supplied via an in-house molding process and fed to the marking machine via an electric transfer vehicle or manually loaded by a machine operator.Based upon the view supplied in the photos the print appears to be centered (but cannot be completely confirmed without physical sample), indicating that this defect more than likely occurred during the assembly process since damage of this kind prior to the marking process may impact the print quality with a damaged part being processed.Robust quality controls in the way of manual in-process inspection at pre-determined intervals (hourly) throughout batch manufacture at the assembly and packaging process for all gross defects, required adjustment documentation and sampling after defect resolution, re-qualification procedures in case a defect is detected, and capture in our device history record for each lot serve to create a thorough production record.These procedures and controls are maintained in applicable policy documentation kept consistent through change control practices aligned with regulatory standards.Based upon acceptable results of 40 in-process checks of 50 pieces performed during the batch at the assembly process, 45 checks at the packaging process (41 of 18 pieces, and 4 additional with 50 pieces each), and a lack of other complaints received for this condition the issue is likely limited to a limited number of pieces (if greater than the quantity of one received at this point) that escaped detection.Potential root cause for the cracked barrel defect is associated with the assembly process.It is likely an improper transfer between dials, or a machine jam improperly cleared led to the condition observed.The issue is likely limited to a small number of pieces as no assignable events or chronic issues with the manufacturing equipment could be deduced around the relevant timeframe in our production records.Additionally, no further complaints for the issue have been received for the noted lots concerning leakage or cracked barrels.A device history record review was completed for provided lot number 3135954 showing no rejected inspections or quality issues during the production of the provided lot number that could have contributed to the reported defect.We appreciate you taking the time to bring this observation to our attention.Complaints received for this device and reported condition will continue to be tracked and trended.Information will be captured on trend reports and monitored monthly.Our business team regularly reviews the collected data for identification of emerging trends.

Brand Name
BD SYRINGE 3ML LL W/NDL 18X1-1/2 BLUNT FILL
Common Device Name
PISTON SYRINGE
Manufacturer (Section D)
BECTON DICKINSON MEDICAL SYSTEMS
route 7 and grace way
canaan CT 06018
Manufacturer (Section G)
BECTON DICKINSON MEDICAL SYSTEMS
route 7 and grace way
canaan CT 06018
Manufacturer Contact
helen cox (mdr)
75 north fairway drive
vernon hills, IL 60061
8473935694
MDR Report Key18298345
Report Number1213809-2023-01431
Device Sequence Number20697958
Product Code FMF
UDI-Device Identifier30382903050605
UDI-Public(01)30382903050605
Combination Product (Y/N)N
Initial Reporter StateSC
Initial Reporter CountryUS
PMA/510(K) Number
K110771
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source User Facility
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial,Followup
Report Date (Section B) 03/05/2024
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Other
Device Catalogue Number305060
Device Lot Number3135954
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 11/17/2023
Supplement Date Received by Manufacturer03/05/2024
Initial Report FDA Received Date12/09/2023
Supplement Report FDA Received Date03/07/2024
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured05/15/2023
Is the Device Labeled for Single Use? (Y/N) Yes
Usage of Device Initial
Patient Sequence Number1
Patient SexUnknown